New Mexico, 2013

Drought in New Mexico, September 1 to 17, 2013

September 1 to 17, 2013 · NWS EPZ · 10 events in 10 counties and zones

A very wet month for most of Southern New Mexico lead to many areas improving to Moderate(D1) drought or better. A late monsoon surge in the middle of the month brought several inches of rain to the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very wet month for most of Southern New Mexico lead to many areas improving to Moderate(D1) drought or better. A late monsoon surge in the middle of the month brought several inches of rain to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 1:29 PM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 31, 1:29 PM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT SAT AUG 31 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT AND DRIER AIR OVER THE REGION WILL LIMIT STORM
ACTIVITY ACROSS THE BORDERLAND THIS EVENING AND SUNDAY. ONLY A FEW
STORMS ARE EXPECTED ACROSS THE LOWLANDS WEST OF THE CONTINENTAL
DIVIDE...WITH SLIGHTLY BETTER STORM POTENTIAL OVER AREA MOUNTAINS
AND LOWLANDS WEST OF THE DIVIDE. TEMPERATURES WILL CONTINUE WARMER.
A WEAK FRONTAL BOUNDARY WILL PUSH IN MONDAY BRINGING INCREASED
STORM CHANCES TO THE REGION THROUGH TUESDAY. BEYOND TUESDAY HIGH
PRESSURE WILL BRING A RETURN OF GENERALLY WARM AND DRY CONDITIONS.

&&

.DISCUSSION...
SEVERAL FACTORS HAVE ALIGNED TO WORK AGAINST SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA. HIGH PRESSURE
AND WARM TEMPS ALOFT TO INHIBIT DEEP INSTABILITY. LESSER MOISTURE
AND ERODING SURFACE DEWPOINTS TO LIMIT MOISTURE AVAILABILITY. THE
RESULTS ARE APPARENT WITH ONLY LIMITED CUMULUS DEVELOPMENT AND
STORMS ONLY OVER THE SOUTHERN SACRAMENTO MOUNTAINS. EXPECT NO
CHANGE FOR SUNDAY. CONTINUED WARM WITH VERY LIMITED STORMS.

MONDAY A BACKDOOR FRONTAL BOUNDARY MOVES INTO THE REGION FROM THE
CENTRAL PLAINS. THIS FEATURE ENHANCES LOW LEVEL SOUTHEASTERLY
WINDS AND THUS BRINGS SURFACE DEWPOINTS UP IN THE LATE AFTERNOON/
EVENING HOURS MONDAY. IN ADDITION...MULTIPLE FORECAST MODELS SHOW
AN UPPER-LEVEL DISTURBANCE ALSO TRACKING IN FROM THE EAST MONDAY
NIGHT THROUGH TUESDAY. THIS COMBINATION OF INCREASED MOISTURE...
ADVANCING SURFACE BOUNDARY...AND UPPER IMPULSE SHOULD RESULT IN A
NOTICEABLE BOUNCE IN SHOWER AND STORM ACTIVITY FOR THE MONDAY
AFTERNOON THROUGH TUESDAY NIGHT. MOUNTAIN POPS UPPER INTO THE
SCATTERED CATEGORY...AND LOWLANDS MIGHT SEE THE SAME.

WEDNESDAY THE UPPER HIGH IS TO OUR NORTH ALLOWING DEEP E/NE WINDS
TO BRING DRIER AIR OVER THE REGION. PRECIPITATION CHANCES WILL
DROP ACCORDINGLY ACROSS THE AREA WITH MOST AREAS LOOKING TO REMAIN
DRY FOR THE REMAINDER OF THE WEEK. STILL A FEW STORMS OVER AREA
MOUNTAINS. TEMPS WILL BE SEASONALLY WARM THROUGH NEXT WEEKEND.

14-BIRD

&&

.AVIATION...VALID 00/00Z-02/00Z.
VFR CONDTS ARE EXPECTED MOST AREAS EXCEPT OVER HIGHER ELEVATIONS IN
GILA WILDERNESS...SACRAMENTO MOUNTAINS AND SOUTHERN NM BOOTHEEL
HIGHLANDS.  IN THESE AREAS LOOK FOR ISOLD MVFR IN TSRA BKN-OVC030CB
OVC080 3SM WNDS VRB25G35KT THROUGH 03Z...AND AGAIN AFT 18Z SUNDAY.
ELSEWHERE...FEW100-140 BKN250-300 ARE EXPECTED. LOOK FOR NORTHWEST
WINDS UNTIL 09...THEN NORTH AFT 10Z...THEN NORTHEAST AFT 15Z.

22-TRIPOLI

&&

.FIRE WEATHER...
UPPER LEVEL CIRCULATION AROUND HIGH PRESSURE ALOFT OVER
COLORADO...WILL CONTINUE TO CIRCULATE DRIER AIR INTO OUR REGION
THROUGH EARLY MONDAY. THIS WILL RESTRICT THUNDERSTORM ACTIVITY TO
AREA MOUNTAINS.  A WEAK BACKDOOR COLD FRONT WILL INTRODUCE
ADDITIONAL MOISTURE INTO OUR AREA FROM THE EAST STARTING MONDAY
AFTERNOON.  THIS WILL RESULT IN A RAMP UP IN STORM ACTIVITY THROUGH
TUESDAY. A STRENGTHENING EASTERLY FLOW BEHIND THE FRONT WILL THEN
BRING DRIER AIR BACK INTO THE REGION STARTING MIDWEEK.DESPITE THE
RELATIVELY DRIER AIR INTO OUR AREA...HAINES INDICES WILL CONTINUE TO
REACH VALUES OF 3 EACH AFTERNOON.  EXCEPTION WILL BE FAR WEST
TEXAS...WHERE 2 IS EXPECTED.

MIN RH SUNDAY AND MONDAY WILL RANGE FROM THE UPPER 20S LOWLANDS...TO
NEAR 50 OVER HIGHER ELEVATIONS IN THE GILA REGION...SACRAMENTO
MOUNTAINS AND SOUTHERN HIDALGO COUNTY HIGHLANDS.  VALUES CLIMB
ROUGHLY 5-10 % ALL AREAS TUESDAY...FOLLOWING THE COLD FRONT.

THE HIGH ALOFT WILL REMAIN VIRTUALLY STATIONARY OVER NEW MEXICO OR
FOUR CORNERS THROUGH NEXT WEEK.

22-TRIPOLI

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  97  75  95  74 /  10  10  10  10  20
SIERRA BLANCA           68  98  70  95  69 /  10  10  10   0  10
LAS CRUCES              67  95  69  94  68 /  10  10  10  10  20
ALAMOGORDO              69  96  71  92  70 /  10  10  10  20  20
CLOUDCROFT              50  73  51  72  51 /  20  20  10  50  30
TRUTH OR CONSEQUENCES   67  93  69  92  68 /  10  10  10  20  20
SILVER CITY             63  88  65  87  65 /  20  20  20  30  30
DEMING                  65  95  69  93  68 /  10  10  10  20  20
LORDSBURG               66  95  68  94  67 /  20  20  10  20  20
WEST EL PASO METRO      74  97  74  95  73 /  10  10  10  10  20
DELL CITY               65  96  69  92  68 /  10  10  10  10  20
FORT HANCOCK            70 101  74  99  73 /  10  10  10  10  10
LOMA LINDA              66  97  69  90  69 /  10  10  10  20  20
FABENS                  69  98  73  96  72 /  10  10  10  10  20
SANTA TERESA            71  96  72  94  71 /  10  10  10  10  20
WHITE SANDS HQ          70  95  72  92  71 /  10  10  10  10  20
JORNADA RANGE           66  94  69  92  68 /  10  10  10  20  20
HATCH                   67  91  68  90  67 /  10  10  10  20  20
COLUMBUS                67  95  70  94  69 /  10  10  10  20  20
OROGRANDE               71  97  71  93  70 /  10  10  10  10  20
MAYHILL                 56  79  56  78  54 /  20  20  10  40  30
MESCALERO               54  82  57  80  55 /  20  20  10  40  30
TIMBERON                54  79  58  80  56 /  20  20  10  40  30
WINSTON                 59  84  60  81  57 /  20  30  20  40  30
HILLSBORO               65  89  67  87  67 /  10  10  10  20  20
SPACEPORT               66  93  69  91  68 /  10  10  10  20  20
LAKE ROBERTS            59  87  58  84  58 /  20  30  20  40  30
HURLEY                  64  90  67  89  67 /  10  10  20  20  20
CLIFF                   56  93  58  91  59 /  20  20  20  20  20
MULE CREEK              55  92  57  90  60 /  20  20  20  30  20
FAYWOOD                 65  89  67  87  67 /  10  20  10  20  20
ANIMAS                  66  95  68  94  67 /  20  10  10  20  20
HACHITA                 65  94  67  93  66 /  10  10  10  20  20
ANTELOPE WELLS          63  93  66  93  65 /  10  10  10  20  20
CLOVERDALE              63  89  67  89  67 /  20  20  10  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/22
Hazardous weather outlook, Aug 31, 10:22 AM MST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 AM MDT SAT AUG 31 2013

NMZ401>417-TXZ418>424-011730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1122 AM MDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW SHOWERS AND
THUNDERSTORMS POSSIBLE...BUT MOST AREAS WILL REMAIN DRY. ISOLATED
STORMS WILL MAINLY OVER THE HIGHER MOUNTAINS AND OVER THE
CONTINENTAL DIVIDE AND WESTWARD. A FEW STORMS MAY PROVIDE AN INCH OF
RAIN...WIND GUSTS TO 50 MPH AND SMALL HAIL MAY OCCUR WITH ISOLATED
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD LATE MONDAY AND
TUESDAY WITH A FEW STORMS PRODUCING UP TO 2 INCHES OF RAIN
RESULTING IN FLASH FLOODING. ISOLATED STORMS MAY ALSO PRODUCE
DAMAGING WIND GUSTS TO 60 MPH AND 1 INCH DIAMETER HAIL. DRIER
CONDITIONS RETURN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started out in Severe(D2) drought but on September 17th was put into Moderate(D1) drought. The Gila Hot Springs Cooperative Observer reported 4.32 inches of precipitation which was 2.40 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The entire zone started out in Severe(D2) drought with the eastern half of the area put into Abnormally Dry(D0) by September 17th. The western areas went from Severe(D2) to Moderate(D1) drought on September 17th.

Drought, Southern Gila Foothills/Mimbres Valley

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone started out in Severe(D2) drought to start the month, but on September 17th, the western areas were put in Moderate(D1) drought with eastern areas put into Abnormally Dry(D0) drought. The Faywood Cooperative Observer reported 3.28 inches of precipitation which was 1.64 inches above normal.

Drought, Southwest Desert/Mimbres Basin

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The zone went from Severe(D2) to Moderate(D1) drought on September 17th. The Deming ASOS reported 3.07 inches of precipitation which was 1.77 inches above normal.

Drought, Eastern Black Range Foothills

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

The zone transitioned from Severe(D2) drought to Abnormally Dry(D0) drought on September 17th. The Winston Cooperative Observer reported 5.08 inches of rain which was 3.18 inches above normal.

Drought, Sierra County Lakes

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The entire zone transitioned from Severe(D2) drought to Abnormally Dry(D0) drought on September 17th. The Truth or Consequences Cooperative Observer reported 6.20 inches of precipitation which was 4.47 inches above normal.

Drought, Northern Dona Ana County

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Northern Dona Ana County forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The zone went from Severe(D2) to Abnormally Dry(D0) drought on September 17th. The Cooperative Observer at Jornada reported 2.88 inches of precipitation which was 1.47 inches above normal.

Drought, Southern Dona Ana County/Mesilla Valley

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

The northern half of the zone which started in Severe(D2) drought transitioned to Abnormally Dry(D0) drought on September 17th. The New Mexico State University Cooperative Observer reported 3.08 inches of rain which was 1.75 inches above normal.

Drought, Southern Tularosa Basin

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Southern Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern half of the zone started out in Severe(D2) drought with a gradual decrease to Abnormally Dry(D0) drought far south. On September 17th all areas were in Abnormally Dry(D0) drought or no drought at all. The Orogrande Cooperative Observer reported 4.51 inches of rain which was 2.81 inches above normal.

Drought, Otero Mesa

When
September 1, 12:00 AM MST to September 17, 1:00 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The far northern portions of the zone started out in Extreme(D3) drought with a decrease to Abnormally Dry(D0) conditions far south to start the month. By September 17th, all areas were in either Abnormally Dry(D0) drought or none at all.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474257, 474258, 474259, 474260, 474261, 474262, 474263, 474264, 474265, 474266.